Texas, 2020

Damaging Wind in Texas, September 12, 2020

September 12, 2020 · NWS MAF · 1 event in 1 county or zone

A weak upper level disturbance was moving over West Texas. Surface winds were bringing upslope flow along the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level disturbance was moving over West Texas. Surface winds were bringing upslope flow along the mountains. These conditions resulted in lift that produced a thunderstorm with strong winds in Presidio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 5:48 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 12, 5:48 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
648 PM CDT Sat Sep 12 2020

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

VFR will continue through the forecast period w/hazy skies from
wildfire smoke over the western U.S. A weak frontal boundary will
slide through the area early tomorrow causing a NE wind shift
at all terminals.

&&

.PREV DISCUSSION... /issued 214 PM CDT Sat Sep 12 2020/

DISCUSSION...
A weak upper level disturbance will slowly move through the
forecast area through Wednesday. The best chance of showers and
thunderstorms through Monday will be in the mountains, when the
system will be most potent with enhancement from upslope flow.
Severe weather is not expected with this system due to weak shear
and weak instability. Will go dry for Tuesday and Wednesday as
the system will be very weak with the stability of the air mass
increasing further. Temperatures will be at or below normal
through Tuesday with surface high pressure dominating.

Will go mainly dry Thursday through next Saturday with near or
slightly above normal temperatures due to an upper level ridge
building over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  86  64  82 /  10  20   0   0
Carlsbad                       61  88  62  83 /   0  20  20  20
Dryden                         70  87  68  85 /  10  40  20  20
Fort Stockton                  65  86  63  81 /   0  30  20  20
Guadalupe Pass                 63  80  60  74 /  10  20  20  20
Hobbs                          60  85  58  82 /  10  20  10  10
Marfa                          56  81  55  77 /  20  30  30  20
Midland Intl Airport           66  86  63  82 /  10  20  10  10
Odessa                         66  86  63  83 /  10  20  10  10
Wink                           65  89  64  84 /   0  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Sep 12, 12:17 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CDT Sat Sep 12 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
117 PM CDT Sat Sep 12 2020 /1217 PM MDT Sat Sep 12 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
September 12, 5:55 PM CST
Where
Presidio County, 5 mi N of Presidio
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
29.622, -104.370

A thunderstorm moved across Presidio County and produced a 67 mph wind gust at the AWOS site near the town of Presidio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913252.